Dense Fog, Alexander
- When
- August 2, 2:00 AM CST to 6:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog developed in response to clear skies, light winds, and moist ground from recent rain. The dense fog covered most of southern Illinois except for the Wabash Valley counties.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog developed in response to clear skies, light winds, and moist ground from recent rain. The dense fog covered most of southern Illinois except for the Wabash Valley counties. High pressure was centered over the southern Plains, with a ridge extending northeast to the upper Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 11:39 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1239 AM CDT SUN AUG 2 2009 .UPDATE... REVISED AVIATION DISCUSSION FOR 06Z TAFS. && .PREVIOUS DISCUSSION /ISSUED 234 PM CDT SAT AUG 1 2009/... SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... THE UNUSUALLY FAST PACED TRAIN OF SYSTEMS FOR MID SUMMER CONTINUES IN THE SHORT TERM. A WEAK COLD FRONT OVER CENTRAL MISSOURI THIS AFTERNOON WILL MOVE SOUTHEAST ACROSS THE LOWER OHIO VALLEY LATE TONIGHT...AND EXIT WESTERN KENTUCKY EARLY SUNDAY MORNING. 19Z MESOANALYSIS INDICATES CURRENT CONVECTION OVER SE MISSOURI IS OCCURRING IN THE POCKET OF MOST UNSTABLE AIR. AS SUCH...A WEAKENING TREND IS EXPECTED AS THE SHOWERS AND STORMS MOVE INTO SOMEWHAT DRIER AND MORE STABLE AIR OVER THE LOWER OHIO VALLEY THIS EVENING. SOME LOCALLY HEAVY DOWNPOURS ARE THE MAIN HAZARD. PRECIP COVERAGE AND INTENSITY WILL WANE STEADILY AFTER MIDNIGHT...THOUGH A FEW LINGERING SHOWERS OR STORMS MAY PERSIST WITH THE FRONT THROUGH SUNDAY MORNING. A VERY DRY AIR MASS FOR THIS TIME OF YEAR WILL INFILTRATE THE REGION SUNDAY AND SUNDAY NIGHT. TIME HEIGHT CROSS SECTIONS OF RH INDICATE RH VALUES BELOW 10 PERCENT IN THE MID AND UPPER LEVELS. WITH LOTS OF SOLAR HEATING ON SUNDAY...STRONG MIXING COULD LOWER DEW POINTS INTO THE LOWER OR MID 50S IN THE AFTERNOON. HIGH TEMPS WILL BE CLOSE TO GFS/NAM MOS. AS A SURFACE RIDGE CROSSES THE FORECAST AREA SUNDAY NIGHT...CLEAR SKIES/LIGHT WINDS AND DRY AIR WILL ALLOW TEMPS TO RADIATE VERY NICELY FOR MID SUMMER. WILL USE THE MILDER NAM MOS FOR LOWS...AND EVEN THESE ARE IN THE LOWER 60S. MUCH WILL DEPEND ON WHETHER SURFACE DEW POINTS RECOVER AFTER DARK. AS FOR MONDAY AND MONDAY NIGHT...A SOUTHWEST WIND FLOW WILL BRING THE HUMIDITY BACK...ALONG WITH WARMER TEMPS. LOCAL VERIFICATION PROGRAM SHOWS THAT GFS MOS AVERAGED 4 TO 5 DEGREES TOO WARM FOR HIGHS IN JULY. THEREFORE...WILL NOT HESITATE TO UNDERCUT MOS BY A FEW DEGREES ON MONDAY. BOTH NAM/GFS MOS OFFER LOWER 90S IN MOST PLACES MONDAY. BOTH PERIODS SHOULD REMAIN DRY...THOUGH A SLIGHT CHANCE OF SHOWERS OR STORMS EXISTS LATE MONDAY NIGHT AHEAD OF THE COLD FRONT DISCUSSED IN LONG TERM SECTION BELOW. LONG TERM /TUESDAY THROUGH SATURDAY/... DURING THE TUESDAY THROUGH THURSDAY TIME FRAME...MAIN FORECAST CONCERN IS A WEAK FRONTAL BOUNDARY THAT WILL PUSH SOUTH ACROSS MISSOURI AND ILLINOIS. RELIED HEAVILY ON THE 09Z SREF...WHICH TAKES THE FRONT TO THE INTERSTATE 64 CORRIDOR TUESDAY EVENING. FROM THERE...THE MODEL CONSENSUS IS THAT THE FRONT WILL STALL OR SLOW DOWN AS IT CROSSES WESTERN KY AND SE MISSOURI. THEREFORE...THE HIGHEST POPS DURING THE LONG TERM PORTION OF THE FORECAST WILL BE TUESDAY THROUGH WEDNESDAY NIGHT. THESE POPS WILL ONLY BE IN THE CHANCE CATEGORY DUE TO MODEL VARIATIONS IN THE TIMING OF UPPER LEVEL IMPULSES IN THE NORTHWEST FLOW. HIGH TEMPS WILL REMAIN SLIGHTLY BELOW NORMAL THROUGH THIS PERIOD...MAINLY DUE TO CLOUDS/PRECIP. BEYOND THURSDAY...THE MAIN FORECAST CONCERN IS WHEN AND IF THE UPPER LEVEL RIDGE OVER THE WESTERN STATES WILL FINALLY PUSH EAST. CONSENSUS AMONG MOST NEIGHBORING NWS OFFICES IS TO PLAY IT CONSERVATIVE WITH THE RIDGE AND ASSOCIATED WARMING TREND. BASED ON THE PERSISTENCE OF THIS NORTHWEST FLOW PATTERN THIS SUMMER...IT SEEMS PREMATURE TO EXPECT SUCH A DRASTIC CHANGE AS THAT SHOWN BY THE 00Z ECMWF. EVEN SO...THERE IS ENOUGH OF A MODEL SIGNAL TO AT LEAST BRING TEMPS BACK UP TO NORMAL /AROUND 90/ BY SATURDAY. && .AVIATION... SHOWER AND THUNDERSTORM ACTIVITY HAS COME TO AN END AT ALL FORECAST TERMINALS...SO THE MAIN CHALLENGE OVERNIGHT IS LOW CLOUDS AND FOG AMIDST LINGERING LOW-LEVEL MOISTURE. AT KCGI AND KPAH...SCATTERED TO BROKEN VFR CEILINGS WILL MAKE FOR VARIABLE VISIBILITIES EARLY ON... BUT A CLEARING TREND AND CALM WINDS SHOULD LEAD TO MORE WIDESPREAD FOG DEVELOPMENT TOWARDS DAYBREAK. DEPENDING UPON THE DEGREE OF CLEARING...SOME OF THE FOG MAY BECOME DENSE. AT KEVV AND KOWB...LOW CLOUDS SHOULD PREVAIL FOR A LONGER DURATION...THUS LIMITING THE POTENTIAL FOR SIGNIFICANT FOG FORMATION. IFR CEILINGS ARE EXPECTED BEFORE CLEARING TAKES PLACE EARLY IN THE MORNING. LINGERING LOW CLOUDS/FOG WILL CLEAR OUT BY MID MORNING SUNDAY...PAVING THE WAY FOR VFR CONDITIONS THE REST OF THE DAY. WINDS WILL BE RELATIVELY LIGHT AS HIGH PRESSURE BUILDS IN. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT/LONG TERM...MY AVIATION...RJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 130 AM CDT SUN AUG 2 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 130 AM CDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE FORECAST MONDAY NIGHT THROUGH THURSDAY...AS A FRONTAL BOUNDARY BECOMES STATIONARY OVER THE REGION. A STRAY SEVERE STORM WILL BE POSSIBLE IN THE HEAT OF THE DAY TUESDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. LOCALLY HEAVY RAINFALL ALSO WILL BE A CONCERN DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
910 PM CDT SAT AUG 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HEAVY RAIN HENDERSON 37.84N 87.58W
08/01/2009 U0.00 INCH HENDERSON KY TRAINED SPOTTER
URBAN STREET FLOODING IN DOWNTOWN HENDERSON. SEVERAL
INCHES OF WATER OVER 8TH STREET.
&&
RJPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
940 PM CDT SAT AUG 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HEAVY RAIN 2 NE HENDERSON 37.86N 87.56W
08/01/2009 U0.00 INCH HENDERSON KY BROADCAST MEDIA
2-3 INCHES OF WATER OVER US 60 BETWEEN BASKETT AND
HENDERSON.
&&
RJPThe national radar mosaic for the moment the first event began.
15 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187651, 187652, 187653, 187654, 187655, 187656, 187657, 187658, 187659, 187660, 187661, 187662, 187663, 187664, 187665.